Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 130, NWS Indianapolis, IN

June 18, 20108 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 18, 2010, 6:20 PM EDT for 8 counties in Indiana. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2010, 6:20 PM EDT (22:20 UTC)
Expired
Jun 18, 2010, 7:30 PM EDT
In force
70 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, IN, Clinton County, IN, Fountain County, IN, Howard County, IN, Montgomery County, IN, Tippecanoe County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:47 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 18, 3:47 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EDT FRI JUN 18 2010

.UPDATE...
SYNOPSIS...NEAR TERM...SHORT TERM AND LONG TERM SECTIONS HAVE BEEN UPDATED.

&&

.SYNOPSIS...
HIGH PRESSURE WAS OVER THE MID ATLANTIC COAST WHILE A COLD FRONT
EXTENDED ACROSS WISCONSIN AND IOWA. ALOFT A BROAD UPPER RIDGE
EXTENDED FROM THE GULF TO THE OHIO VALLEY. A COMPLEX OF
THUNDERSTORMS OVER NORTHWEST ILLINOIS MAY BRUSH OUR FAR NORTH
LATER THIS EVENING AS IT CONTINUES EAST.

OTHERWISE THE COLD FRONT WILL MOVE SOUTH ACROSS OUR REGION
SATURDAY NIGHT AND THEN DRIFT BACK TO THE NORTH EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...

MAIN FOCUS WILL BE THUNDERSTORM CHANCES OVERNIGHT.

THUNDERSTORM COMPLEX OVER NORTHWEST ILLINOIS WILL CONTINUE MOVING
EAST INTO NORTHERN INDIANA THIS EVENING. SO FAR THUNDERSTORMS HAVE
HAD A HARD TIME DEVELOPING SOUTH OF THE MISSOURI BORDER AND THERE
IS A PARTIAL CAP ACROSS OUR REGION SO WILL KEEP RAIN CHANCES NO
MORE THAN 20 PERCENT ALONG AND SOUTH OF I70 AND MUCH HIGHER IN OUR NORTH.

WATER VAPOR INDICATES A VERY WEAK UPPER TROUGH OVER THE MID
MISSISSIPPI VALLEY AND DEW POINTS ARE HIGHER THERE WHICH IS WHY
THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST ILLINOIS.

AS THE NIGHT WEARS ON ISOLATED THUNDERSTORMS WILL PROBABLY SPREAD
EAST ACROSS OUR SOUTH AS THIS WEAK UPPER TROUGH MOVES EASTWARD.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/

MAIN FOCUS HERE WILL BE TEMPERATURES AND THE NEED FOR A HEAT
ADVISORY THIS WEEKEND...FOLLOWED BY RAIN CHANCES.

A SOUTHWEST FLOW SATURDAY WILL ALLOW MORE HUMID AIR TO SPREAD
ACROSS OUR REGION. DEW POINTS WILL BE WELL INTO THE 70S. MODELS
INDICATE 850 MB TEMPERATURES WILL BE ABOUT A DEGREE OR TWO WARMER
THAN TODAY. AS FAR AS TEMPERATURES WENT WITH A MOS BLEND...BUT
SLIGHTLY CLOSER TO COOLER MET TEMPTRESS BASED ON CONDITIONS
UPSTREAM TODAY.

WEAK COLD FRONT WILL REACH OUR FAR NORTHWEST BY 00Z SUNDAY AND
STALL ACROSS SOUTHERN INDIANA BY 12Z SUNDAY. AS FAR AS HEAT
ADVISORIES ARE CONCERNED WILL GO WITH A HEAT ADVISORY ALONG AND
SOUTH OF A TERRE HAUTE TO NORTH VERNON LINE SATURDAY AND ONLY IN
OUR FAR SOUTHWEST SUNDAY AS TEMPERATURES WILL NOT BE QUITE AS HOT.

BOTH THE NAM AND GFS SHOW CAPES OF 3000 TO 4000 FEET AHEAD OF WEAK
COLD FRONT. THE MAIN DIFFERENCE IS THE NAM IS SOMEWHAT SLOWER WITH
THE FRONT. WILL GO WITH A MOS BLEND AS FAR AS POPS ARE CONCERNED.

ON MONDAY FRONT DRIFTS BACK TO THE NORTH AND IT IS LIKELY ANOTHER
HEAT ADVISORY WILL BE NEEDED FOR MONDAY TOO.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

FRONT DRIFTS BACK TO THE NORTH EARLY NEXT WEEK AS UPPER RIDGE OVER
OHIO VALLEY TEMPORARILY STRENGTHENS. TOWARDS DAYS 6 AND 7 MODELS
BRING COLD FRONT SOUTH ACROSS OUR REGION. BOTH EUROPEAN AND GFS
NOW HAVE FRONT WELL TO OUR SOUTH BY LATE THURSDAY AND FRIDAY.
PRESENTLY HPC STALLS IT ACROSS OUR SOUTH.

WITH THE UNCERTAINTY THAT FAR OUR WILL LEAN TOWARDS HPC SOLUTION
WHICH KEEPS US QUITE HOT AND HUMID UNTIL DAY 7. IF GFS AND EUROPEAN
ARE CORRECT THERE COULD BE MORE OF A COOL DOWN BY THEN THAN IS
CURRENTLY INDICATED IN THIS FORECAST.

&&

.AVIATION.../DISCUSSION FOR THE 18/18Z TAFS/

IT APPEARS THAT THE REMNANT OUTFLOW BOUNDARY WHICH CROSSED MOST OF
THE SITES THIS MORNING HAS HELPED TO STABILIZE THINGS EVEN
FURTHER...PREVENTING EVEN MUCH CUMULUS DEVELOPMENT ACROSS THE SITES.
THIS BOUNDARY SEEMS TO HAVE WASHED OUT...BUT MAY STILL SERVE AS A
CONVECTIVE FOCUS THIS AFTERNOON. GIVEN A RATHER STRONG CAP IN PLACE
/700 TEMPS APPROACHING 10C/...FEEL THAT ANY CONVECTION ALONG THIS
BOUNDARY WILL BE VERY LIMITED IN COVERAGE...AND DID NOT JUSTIFY A CB
MENTION THIS AFTERNOON. REMNANTS OF MCS CURRENTLY OVER IOWA MAY
AFFECT US LATER TONIGHT...AND HAVE INSERTED A CB REFERENCE FROM
ROUGHLY 01-03Z ONWARD...FIRST FOR THESE REMNANTS...AND THEN FOR
PREFRONTAL CONVECTION TOMORROW.

WINDS WILL GENERALLY REMAIN SOUTH OR SOUTHWESTERLY AT OR BELOW 10
KNOTS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 7 PM EDT SATURDAY FOR INZ051>053-
060>064-067>072.

HEAT ADVISORY FROM 1 PM TO 7 PM EDT SUNDAY FOR INZ067>069.

&&

SYNOPSIS...TUCEK
NEAR TERM...JH
SHORT TERM...TUCEK
LONG TERM....NIELD
AVIATION...NIELD
Hazardous weather outlook, Jun 18, 4:04 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT FRI JUN 18 2010

INZ037-039>049-051>057-060>065-067>072-192015-
BOONE-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
404 PM EDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL TONIGHT. HEAVY RAIN...GUSTY WINDS AND
FREQUENT LIGHTNING WILL BE THE MAIN THREATS.

FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT FOR MANY AREA RIVERS.
SEE THE LATEST RIVER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR IN CENTRAL INDIANA
THROUGH THURSDAY. THE PRIMARY TIME FOR STORMS WILL BE MAINLY FROM
MID AFTERNOON THROUGH THE LATE EVENING HOURS EACH DAY THOUGH LATE
NIGHT STORMS MAY ALSO OCCUR SUNDAY NIGHT.

THE MAIN THUNDERSTORM THREATS WILL BE GUSTY WINDS...HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.

EXCESSIVE HEAT WILL OCCUR DURING THE AFTERNOON HOURS THROUGH
THURSDAY. MAXIMUM TEMPERATURES NEAR 90 TO 95 AND HEAT INDICES
FROM THE UPPER 90S TO AROUND 100 WILL BE POSSIBLE MOST
AFTERNOONS.

FLOODING WILL CONTINUE ALONG AREA RIVERS THROUGH MUCH OF THE
PERIOD. CONTINUE TO REFER TO THE LATEST RIVER STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CAN NOT BE RULED OUT THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035-036-038-192015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
TIPTON-
404 PM EDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT. HEAVY RAIN...GUSTY
WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER TONIGHT WITH DAMAGING WINDS BEING
THE MAIN THREAT.

FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT FOR MANY AREA RIVERS.
SEE THE LATEST RIVER STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR IN CENTRAL INDIANA
THROUGH THURSDAY. THE PRIMARY TIME FOR STORMS WILL BE MAINLY FROM
MID AFTERNOON THROUGH THE LATE EVENING HOURS EACH DAY THOUGH LATE
NIGHT STORMS MAY ALSO OCCUR SUNDAY NIGHT.

THE MAIN THUNDERSTORM THREATS WILL BE GUSTY WINDS...HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.

EXCESSIVE HEAT WILL OCCUR DURING THE AFTERNOON HOURS THROUGH
THURSDAY. MAXIMUM TEMPERATURES NEAR 90 AND HEAT INDICES FROM 95
TO AROUND 100 DEGREES WILL BE POSSIBLE MOST AFTERNOONS.

FLOODING WILL CONTINUE ALONG AREA RIVERS THROUGH MUCH OF THE
PERIOD. CONTINUE TO REFER TO THE LATEST RIVER STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND CAN NOT BE RULED OUT
THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Special weather statement, Jun 18, 3:05 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EDT FRI JUN 18 2010

INZ021-028>031-035>039-043>047-051>055-060>064-067>071-182115-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...INDIANAPOLIS...TERRE HAUTE...BLOOMINGTON...
COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
305 PM EDT FRI JUN 18 2010

HEAT INDEX VALUES THIS AFTERNOON WILL BE IN THE UPPER 90S AND MAY
APPROACH 100 DEGREES IN A FEW AREAS.

VERY HOT WEATHER WILL BE THE RULE THIS AFTERNOON AS HIGH
TEMPERATURES RISE TO NEAR 90...AND WITH LOWER TO MIDDLE 90S OVER
WESTERN INDIANA.

PERSONS WHO ARE OUTSIDE FOR ANY LENGTH OF TIME SHOULD WEAR LOOSE
CLOTHING AND DRINK PLENTY OF LIQUIDS.

ON SATURDAY TEMPERATURES MAY BE EVEN A LITTLE HOTTER THAN TODAY.

JH
Special weather statement, Jun 18, 6:07 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 PM EDT FRI JUN 18 2010

INZ021-028>030-035-036-043-044-182330-
CARROLL-CLINTON-FOUNTAIN-MONTGOMERY-PARKE-TIPPECANOE-VERMILLION-
WARREN-
607 PM EDT FRI JUN 18 2010

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN PARKE...NORTHERN
VERMILLION...NORTHERN MONTGOMERY...FOUNTAIN...NORTHWESTERN CLINTON...
WARREN...TIPPECANOE AND CARROLL COUNTIES UNTIL 730 PM EDT...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
KENTLAND TO MILFORD TO 19 MILES WEST OF RANKIN...AND MOVING SOUTHEAST
AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
TAB AND PENCE AROUND 640 PM EDT...
RAINSVILLE AND PINE VILLAGE AROUND 645 PM EDT...
OTTERBEIN...WEST LEBANON AND STATE LINE CITY AROUND 655 PM EDT...
CEDAR POINT...GOLDEN HILL...WILLIAMSPORT AND ATTICA AROUND 700 PM
EDT...
YEOMAN AND FOSTER AROUND 705 PM EDT...
PURDUE UNIVERSITY AROUND 710 PM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4071 8651 4070 8638 4051 8637 4042 8643
      4015 8676 3977 8753 4048 8754 4049 8711
      4058 8710 4058 8678 4071 8678 4075 8675
      4075 8652
TIME...MOT...LOC 2207Z 299DEG 36KT 4092 8743 4060 8775
          4037 8821

MRD/SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:33 PM EDTHeat AdvisoryINDBartholomew, Brown, Clay, Daviess, Greene, Jackson and 8 more22 hr
Jun 18, 3:33 PM EDTHeat AdvisoryINDDaviess, Knox, Martin51 hr
Jun 18, 6:07 PM EDTSpecial Weather StatementINDCarroll, Fountain, Tippecanoe, Vermillion, Warren83 min
Jun 18, 7:28 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Howard, Montgomery, Tippecanoe and 1 more47 min
Jun 18, 7:36 PM EDTAreal Flood AdvisoryINDCarroll3 hr
Jun 18, 7:43 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Madison and 3 more47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.